Limictal information needed...

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

sendyourmind
New Member


Date Joined Oct 2005
Total Posts : 3
   Posted 10/3/2005 8:29 PM (GMT -7)   
Hi!  I am new to the forum, and recently was dx with BPII.  I don't have typical manic episodes, but I do get REAL depressed.  My pdoc recently increased my zoloft and risperdal, after the birth of my now 6 month old son, and is now recommending that I begin taking Limictal also.  This is NOT post pardum (sp?) as I have been seeing therapists and pdocs for over 15 years.  Before January of this year, I was always diagnosed with Major Depression and/or Anxiety.  I used to have panic attacks, but they have decreased significantly, thank God!
 
Does anyone know anything about Limictal (Lamictal)?
 
I'm just soooo tired of fighting and fighting, and never getting anywhere.  I'm trying real hard to stop the negative talk to myself, and replace it with REAL reality, if you know what I mean... not the negative exaggerations that I have always fell back on in times of crisis.  Thanks in advance for any reply!  :-)

psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 10/3/2005 10:25 PM (GMT -7)   

Hi, sendyourmind (cute name)!

Lamictal is a very good medication for BP; it is not only a mood stabilizer but has a strong AD effect also, that was an accident found in a study for use in BP treatment just for mood stabilization. 

It does not have that effect in clinical depression, only BP depression.  BP depression is very different; we are not so much teary and sad, but we have "psychomotor slowing" which basically shuts down our bodies physically except for the autotomic system which keeps the heart beating, breathing, etc.  It makes it almost impossible to move, cant get out of bed, even bathing once a day is a near impossiblity.  So we lay there and become prisoners in our own bodies, feeling guilty becuase we WANT to do the things we need to and feeling angry becuase we can/t.  It's called leaden paralysis. It comes in varying degrees, but it's not uncommon to be bedridden for weeks or months.  Clinical depression doesn't have that component, it does have fatigue, of course, but that is the main difference between bp and clinical depression.

I am curious why you were dxd BP II if you do not have any hypomanic episodes.  A dx of BP requires at least one episode lasting a week or more with several symptoms combined.  BP is based on hypomainia/mania, not just depression.    Here is a link to help you better understand yourself, perhaps you are mainly depression/anxiety/panic, which is very common; BP is only about 1% of the population and it seems that lately some docs/pdocs are just jumping on teh BP bandwagon and lableing people who may not be; which is terrible becuase our meds arent usually going to help them.   Try this test:

http://www.dbsalliance.org/questionnaire/screening_intro.asp

Of course this test isn't to be used instead of a doctor, but you DO need to know what you are looking at to be labeled as BP.

I'm sure there is more to your story than you have mentioned, so if I or anyone can help more, please let us know

I'm glad you found us!

Shannon :-)


Variety is the spice of life, BP is the key


Danarx
Veteran Member


Date Joined Feb 2005
Total Posts : 585
   Posted 10/4/2005 7:28 AM (GMT -7)   
Hi SYM,

I love lamictal. I was diagnosed with bipolar II a few years ago and that is one of few medications I was willing to try. It seems to be the best at helping my depression.

It was orginially and anit-epileptic (like most bp medications) and has been found to help bipolar. (mostly the depression with some mood stabilizing). It is considered a mood stabilizer in the realms of psychiatry.

The biggest side effect to watch out for is a potentially lethal rash (which sounds bad I know, but it is rare, and this rash is prevented by starting with low doses and increasing them slowly.) And to watch yourself while one it. It's called Steven Johnson Syndrome, it's what I like to call a "freak" reaction. It's not really an allergy it's just something that happens with some medications. And this is one of them. Also if you don't get it early in starting the medication, it normally won't occur.

The only other side effect I noticed was every time I would go up 100mg (I was ultimately on 600mg a day at one point), I would feel like I had a few drinks. But that would only last a few days, and it wasn't necessarily a bad feeling.

I would recommend giving it a try, it surely saved my life.

*And welcome to the forum and thanks for sharing.
 ~ With Love ~ Dana, Pharm. D.
 
~ Diagnosed with Lupus in May of 2004 and Bipolar II in April of 2001. 
 
Disclaimer:  On any medical information I provide, please bring your concerns to your physician.  I have no financial interests in any drug or drug company.  I will try be as objective as possible.  If I am giving my opinion I will state it first. 


psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 10/4/2005 8:17 AM (GMT -7)   

OH, Dana for SURE saved my life, too.  It actually did pull me out of one of those bedridden depressions last November, I was down for three weeks and got much better.  I am hoping it totally stops me from going too low this year, that usually hits after the holidays like clockwork.   

How are you doing, Dana?  We don't see you much, are you still up?

Shannon :-)  


Variety is the spice of life, BP is the key


sendyourmind
New Member


Date Joined Oct 2005
Total Posts : 3
   Posted 10/4/2005 9:09 AM (GMT -7)   
Thanks so much for your quik responses! I can't tell you how good it feels to communicate with people that truly understand. My poor husband gets so frustrated when i'm in one of my "moods"; I think this may be a way to at least vent some of this negative energy, and to remember that it's not just me. I thank you all just for being there. Thanks also for the link to the mood disorder screening... it says my answers do not indicate bipolar, so i'm taking a copy to my pdoc on 11/3/05, (my next appt.) Take care, all, 'til we talk again! Have a great day!

Debbiehall
New Member


Date Joined Oct 2005
Total Posts : 10
   Posted 10/6/2005 11:11 AM (GMT -7)   
I've been taking Lamictal (400mg a day) for seizure disorder for 5 years. The first couple of months were awful, neasuas all the time. But, after that, there were no side effects. However, after a while I would feel normal mentaly, then would act weird and have mood swings, all without realizing it. Last month I went to my neurologist about this bizarre behaviour, and he told me I was Bipolar 11. So, on top of lamictal he prescribed Zoloft. It's been great so far. But, i'm wondering now if I was always bipolar or if the Lamictal made me this way?

psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 10/13/2005 9:14 AM (GMT -7)   

I don't know what happened to the copy/paste ability here, but I will have to post the link to the website explaining it, you will have to get past alll the medical jargon and you will find it not to far down, the onset, symptoms, etc.

 http://www.emedicine.com/EMERG/topic555.htm



Variety is the spice of life, BP is the key


psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 10/13/2005 9:20 AM (GMT -7)   
Sorry, that one is too jargony, I found a good one, but can't post the link.  eyes
Variety is the spice of life, BP is the key

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 11, 2016 5:08 AM (GMT -7)
There are a total of 2,736,273 posts in 301,365 threads.
View Active Threads


Who's Online
This forum has 151457 registered members. Please welcome our newest member, jim1909.
134 Guest(s), 2 Registered Member(s) are currently online.  Details
ceecee600, Jozuck12


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer